Year : 2019  |  Volume : 61  |  Issue : 3  |  Page : 307--310

Haloperidol-related neutropenia


Ebru Sahan 
 Department of Psychiatry, Bezmialem Vakif University, Istanbul, Turkey

Correspondence Address:
Dr. Ebru Sahan
Department of Psychiatry, Bezmialem Vakif University, Adnan Menderes Bulvari (Vatan Street), P. K. 34093 Fatih, Istanbul
Turkey

Phenothiazines like antipsychotics have been known to cause neutropenia, but this has been reported very rarely with haloperidol. A 20-year-old male patient admitted to emergency service (emergency room) with shortness of breath, chest pain, and anger. He was diagnosed with pneumonia and prescribed moxifloxacin. After 2 days with antibiotic, he readmitted. Left lung pneumothorax was detected, and thorax computerized tomography was requested. However, he opposed and beated one of the hospital officials. The diagnosis of manic episode due to antibiotic moxifloxacin was considered. The tube thoracostomy had to be done, and antibiotic therapy was stopped. Haloperidol 10 mg/day and biperiden 4 mg/day injections were administered because he continued to resist medical interventions. After haloperidol, his leukocyte count decreased. He responded well to filgrastim (Neupogen) and blood transfusions, so a drug-related cause of neutropenia has been suspected. He was switched from haloperidol to quetiapine 300 mg twice a day. His white blood cell count returned to normal levels.


How to cite this article:
Sahan E. Haloperidol-related neutropenia.Indian J Psychiatry 2019;61:307-310


How to cite this URL:
Sahan E. Haloperidol-related neutropenia. Indian J Psychiatry [serial online] 2019 [cited 2021 Sep 18 ];61:307-310
Available from: https://www.indianjpsychiatry.org/article.asp?issn=0019-5545;year=2019;volume=61;issue=3;spage=307;epage=310;aulast=Sahan;type=0